PROVIDENCE – The Rhode Island Department of Health (HEALTH), with assistance from the Centers for Disease Control and Prevention (CDC) and an independent testing laboratory, has identified a new synthetic opiate that appears to have been related to a series of recent deaths as Acetanilide, n-1-Phenethyl-4-Piperidyl. This new synthetic drug, known as acetyl fentanyl, is an illicit synthetic opiate with properties similar to morphine. This drug is not FDA approved, is not commercially available, and is not prescribed by physicians.
The Office of the Medical Examiner has now noted 11 deaths of patients who appear to have died with this substance in their bodies during a time period spanning early March to mid-April. In addition, the Medical Examiner today confirmed a twelfth related death that occurred on May 16. Most of these patients were from the northern Rhode Island area, and appear to have been intravenous drug users.
"Identifying the chemical composition of this drug is an important step in protecting the health and safety of Rhode Islanders," said Michael Fine, M.D. director of HEALTH. "Addiction is a chronic disease that has taken the lives of too many Rhode Islanders. It is important to know that there is help for those who suffer from this chronic disease."
"The risk of overdose is very real for individuals addicted to opioids," said Department of Behavioral Healthcare, Developmental Disabilities and Hospitals Director Craig Stenning. " We continue to urge individuals with substance use disorders to seek the support and treatment they need to recover. It is important to remember that behavioral health is essential to health, treatment is effective and people do recover."
A list of resources that can assist with drug dependence and addiction can be found at http://www.bhddh.ri.gov/SA/application.php
Those who are addicted to drugs or who know someone who is addicted should educate themselves about the use of Narcan (Naloxone), an emergency antidote to opioid overdose. Narcan, which can be used in an emergency situation to potentially reverse the effects of drug overdose, is available at four Walgreens Pharmacies in Warwick as part of a pilot project for the dispensing of Naloxone to patients by pharmacists who have a collaborative agreement with practitioners at the Miriam Hospital.
# # #